Closed star products and cyclic cohomology. (English) Zbl 0767.55005

From the authors’ abstract: We define the notion of a closed star product. A (generalized) star product (deformation of the associative product of functions on a symplectic manifold \(W\)) is closed iff integration over \(W\) is a trace on the deformed algebra. We show that for these products the cyclic cohomology replaces the Hochschild cohomology in the usual star products. We then define the character of a closed star product as the cohomology class (in the cyclic bicomplex) of a well- defined cocycle, and show that, in the case of pseudodifferential operators (standard ordering on the cotangent bundle to a compact Riemannian manifold), the character is defined and given by the Todd class, while in general it fails to satisfy the integrality condition.
Reviewer: P.J.Kahn (Ithaca)


55N35 Other homology theories in algebraic topology
19D55 \(K\)-theory and homology; cyclic homology and cohomology
19K56 Index theory
17B37 Quantum groups (quantized enveloping algebras) and related deformations
81S30 Phase-space methods including Wigner distributions, etc. applied to problems in quantum mechanics
58J40 Pseudodifferential and Fourier integral operators on manifolds
57R20 Characteristic classes and numbers in differential topology
Full Text: DOI


[1] Bayen, F., Flato, M., Fronsdal, C., Lichnerowicz, A., and Sternheimer, D., Ann. Physics 111, 61-151 (1978). · Zbl 0377.53024
[2] Connes, A., Géométrie non commutative, Interéditions, Paris (1990); Publ. Math. IHES 62, 41-144 (1985). · Zbl 0592.46056
[3] Connes, A. and Higson, N., C.R. Acad. Sci. Paris Sér I Math. 311, 101-106 (1990).
[4] Agarwal, G. S. and Wolf, E., Phys. Rev. D 2, 2161 (1970). · Zbl 1227.81196
[5] Lichnerowicz, A., Ann. Inst. Fourier 32, 157-209 (1982).
[6] Lecomte, P. and De Wilde, M., Note Mat (Koethe special issue; Vol. X, in press) and references quoted therein; Omori, H., Maeda, Y., and Yoshioka, A., Adv. in Math. 85, 224-255 (1991).
[7] Widom, H., Bull. Sci. Math. (2)104, 19-63 (1980); See also Topics in Functional Analysis (I. Gohberg and M. Kac, eds.), Academic Press, New York (1978), pp. 345-395.
[8] Connes, A. and Moscovici, H., Topology 20, 345-388 (1990); Connes, A., Gromov, M., and Moscovici, H., C.R. Acad. Sci. Paris Sér I Math. 310, 273-277 (1990). · Zbl 0759.58047
[9] Gilkey, P. B., Invariance Theory, the Heat Equation, and the Atiyah-Singer Theorem, Publish or Perish, Wilmington, Del., 1984. · Zbl 0565.58035
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.